Modafinil and citalopram interactions - safe?

Patient

Q: I've just been prescribed citalopram 20mg to assist in treating extreme sleepiness and a lack of appetite as symptoms of depression. On days when I need to get a lot of work done, or when I haven't gotten much sleep, I sometimes take 100mg or 200mg modafinil (this is not prescribed). I am a little concerned about taking the citalopram as I have read that there can be interactions between these two drugs resulting in a raised QT interval (abnormal heart beat) as the modafinil can affect liver metabolism of citalopram. I have however also read several research papers which have stated that modafinil use in combination with ssri therapy improves cure rates for depression (statistically significant).
Reading further in the matter, it is said that doctors may need to monitor heart rates of patients on these two drugs but usually only for doses above 20mg/day citalopram. Is it safe to take these two drugs, or should I abstain treatment for two weeks until my next appointment and inform the doctor that I wish I switch to an antidepressant with more side effects but no interactions with modafinil?
Many thanks

Symptoms:  Depression, drowsiness, loss of appetite, loss of concentration
Doctor

A:   Hello
Thanks for using "Ask The Doctor" for posting your query.

Modafinil is routinely used for ADD when accompanied with depression along with the SDRIs. Mostly it doesn't lead to any such side-effects and more so in young it is further safe. You may continue to use it daily and then discuss it with your Doctor in the next visit.

Hope this helps,
Wish you a good health.

Related Q&A

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

Q: Hi.. So I been extemely sick from stopping Celexa 40 mg cold turkey. I started to get exteme panic attack which send ...

Q: I have been taking the anti depressant drug citalopram for a couple of months now but haven't been feeling myself on ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews